Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2023, 1:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2023, 1:12 PM MST (20:12 UTC)
- Expired
- Aug 13, 2023, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:35 PM MST | FLASH FLOOD | 6 Nne Valentine, AZ | Corrects previous rain report from 6 NNE Valentine. Heavy rain carried some rocks onto Route 66 near mile marker 91. Began 135 pm and estimated end time at 210 pm. |
| Aug 13, 1:35 PM MST | RAIN 0.98 | 6 Nne Valentine, AZ | Heavy rain carried some rocks onto Route 66 near mile marker 91. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WGUS55 KVEF 132012
FFWVEF
AZC015-132315-
/O.NEW.KVEF.FF.W.0049.230813T2012Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
112 PM PDT Sun Aug 13 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 415 PM MST.
* At 112 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Valentine, and Truxton.
This includes the following roads...
Route 66 between mile markers 74 and 99.
Antares Road between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
3572 11381 3560 11361 3554 11352
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz2 follow-up statements
863
WGUS75 KVEF 132108
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
208 PM PDT Sun Aug 13 2023
AZC015-132315-
/O.CON.KVEF.FF.W.0049.000000T0000Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
208 PM MST Sun Aug 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR CENTRAL MOHAVE COUNTY...
At 208 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Valentine, and Truxton.
This includes the following roads...
Route 66 between mile markers 74 and 99.
Antares Road between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
3572 11381 3560 11361 3554 11352
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz315
WGUS75 KVEF 132311
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
411 PM PDT Sun Aug 13 2023
AZC015-132321-
/O.EXP.KVEF.FF.W.0049.000000T0000Z-230813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
411 PM MST Sun Aug 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3544 11335 3520 11350 3539 11381 3558 11393
3572 11381 3560 11361 3554 11352
$$
PlanzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:05 PM MST, 7 minutes earlier.
Area forecast discussion, Aug 13, 1:05 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 105 PM PDT Sun Aug 13 2023 .SYNOPSIS...Scattered thunderstorms are expected through this evening as a low pressure system sits over southern California. Drier conditions return tomorrow but will be short-lived as monsoonal moisture will spill back into the eastern Mojave Desert and eastern Great Basin Tuesday through the remainder of the week with daily thunderstorm chances, especially in the higher terrain. && .SHORT TERM...through Monday night. Convection through early afternoon has begun to unfold about as expected, with the greatest coverage focused across central Mohave county into far southern Clark and northern San Bernardino Counties. This particular zone is under an area of maximized upper level divergence allowing for stronger ascent within a marginally unstable environment of 500-1000 J/KG of CAPE. While the instability is not particularly impressive, steep lapse rates with H500 temps of -11C is promoting some pulse severe hail signatures on radar and we have had a report of some dime sized hail near Hualapai Mountain Park late this morning. Expecting storms to persist in this general zone through early evening and perhaps expand into the adjacent deserts through the late afternoon on boundary collisions. Late afternoon and early evening convection will likely shift into central and western San Bernardino county later this evening as the best forcing shifts southwestward. Main threats through this evening will be sporadic strong updrafts capable of hail up to penny size, along with strong wind gusts. Slow movement of storms and potential for training also poses some potential for isolated flash flooding. Outside of the storm risks, temperatures today will remain slightly cooler than normal thanks to the cool thermal profile in the vicinity of the nearby upper level low. The low will begin to retrograde westward tomorrow and also advect some drier and more stable air in from the south. This will tend to limit convective coverage tomorrow to exclusively far eastern Mohave county, as well as allow temperatures to climb closer to daily averages. .LONG TERM...Tuesday through next Monday. High pressure will build over the Four Corners states much of next week allowing for a slow climb of temperatures to slightly above normal along with an open door to increasing monsoonal moisture. This will allow for daily chances of thunderstorm activity to return Tuesday onward, particularly for the higher terrain of the eastern Mojave Desert, Northwest Arizona, and Lincoln County. Day to day variations in storm coverage and intensity can be expected, but at least low-grade monsoon activity is anticipated each day. Confidence in the forecast details decreases considerably by the weekend onward. This is due to tropical activity and uncertainty in the placement of the Monsoonal High versus an offshore low pressure system. The way these features come together leads to an assortment of possible weather outcomes, ranging from a return of dry conditions within a southwesterly flow, or a very wet pattern emerging as tropical moisture gets directed into the Southwestern US. The NBM PoPs seem to have latched onto some of these wetter outcomes with widespread PoPs of 30-60% advertised Sunday and Monday across our eastern zones and a sharp cooling trend, however, drier solutions remain possible as the ECMWF ensemble envelope remains on the drier side of things. && .AVIATION...For Harry Reid...Outside of any thunderstorm influence, look for light to occasional northeast winds through the afternoon. Speeds are generally expected to remain around 8 kts or less. However, there will be thunderstorms developing around the Las Vegas Valley through the afternoon and early evening that could bring gusty and erratic outflow winds to the area. Although unlikely, it is possible that a thunderstorm does develop in the valley, but overall most of the storms will remain out of the valley. Storm activity will wane this evening with a notable decrease in storm coverage Monday. Look for light northeast to east winds along with a FEW clouds around 12k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms will develop across much of the region this afternoon with the greatest likelihood of impacts near KIFP, KEED, KDAG, and the Las Vegas Valley. Most of these impact's will be in the form of gusty thunderstorm outflow winds, but it's possible that a storm could directly form over and near these TAF sites into early evening. Outside of any thunderstorm influence, most areas will maintain a diurnal wind pattern. Thunderstorm coverage on Monday is not expected and winds will generally be less than 10 kts over most areas. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:40 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
| Aug 13, 10:41 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 13, 10:58 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 13, 11:47 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 13, 1:44 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 13, 2:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.